New Mexico, 2010Flash Flood in New Mexico, August 3, 2010
August 3, 2010 · NWS ABQ · 1 event in 1 county or zone
Strong thunderstorms producing very heavy rainfall developed during the late afternoon hours across the Navajo Nation near the Arizona state line. The heavy rains led to flash flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong thunderstorms producing very heavy rainfall developed during the late afternoon hours across the Navajo Nation near the Arizona state line. The heavy rains led to flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Aug 3, 2:10 PM MST, 1 hour 50 minutes earlier.
Area forecast discussion, Aug 3, 2:10 PM MST, 1 hour 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
310 PM MDT TUE AUG 3 2010
...FLASH FLOODING STILL A CONCERN IN NW NM THROUGH LATE EVENING...
.DISCUSSION...
MAIN FORECAST CONCERNS FOR THIS PACKAGE CENTERS AROUND THE THREAT
FOR HEAVY PCPN AND FLASH FLOODING ACROSS NORTHWEST NM THIS EVENING
THEN EXPANDING INTO THE NE PLAINS FOR WEDNESDAY.
THE 12Z KABQ SOUNDING TALLIED A TOTAL OF 1.07 INCH OF PRECIPITABLE
WATER...WHICH WAS A SLIGHT REDUCTION WHEN COMPARED TO 24 HRS AGO. IT
IS STILL IMPORTANT TO NOTE THAT PWAT VALUES REMAIN ABOVE NORMAL FOR
EARLY AUGUST AND IS A GOOD INDICATOR OF THE HEAVY RAIN POTENTIAL. A
598 DAM HIGH CENTERED OVER THE SRN GULF STATES IS OFFERING A RETURN
FLOW ACROSS THE DESERT SW. MEANWHILE...THREE HEALTHY PERTURBATIONS
EMBEDDED IN THIS FLOW ARE LOCATED WITHIN NE COLORADO...NEAR THE FOUR
CORNERS REGION AND IN SRN CALIFORNIA. IN ADDITION...THERE APPEARS TO
BE A 500-700MB DEFORMATION ZONE STRETCHING ACROSS THIS SAME REGION...
ALTHOUGH NOT AS PRONOUNCED AS YESTERDAY. THESE WAVES SHOULD BE THE
OFFENDING FEATURES TO INITIATE EFFICIENT RAIN-PRODUCING STORMS OVER
THE NW QUADRANT OF NEW MEXICO. WITH THIS IN MIND...WILL CONTINUE THE
INHERITED FLASH FLOOD WATCH AS SCHEDULED THROUGH LATE THIS EVENING.
APPEARS NAM/GFS ARE LATCHING ONTO AFOREMENTIONED FEATURES...HOWEVER
THERE ARE A FEW SUBTLE DIFFERENCES WHICH MAY ENHANCE THE CONVECTIVE
POTENTIAL. NAMELY...MODELS ARE FAILING TO ACKNOWLEDGE A WEAK UPPER
LEVEL DISTURBANCE RACING NORTHWARD ALONG THE CONTINENTAL DIVIDE. BY
LATE TONIGHT...CONVECTION WILL SLOWLY WANE WITH THE LOSS OF DAYTIME
HEATING. SOME CONVECTIVE DEBRIS WILL LIKELY PERSIST THROUGH DAYBREAK
ON WEDNESDAY...PARTICULARLY IN THE NORTH.
FOR WEDNESDAY...CHANCES FOR PRECIPITATION REMAIN ELEVATED OVER THE
WRN PORTIONS OF THE STATE. HOWEVER...A SURFACE COLD FRONT MIGRATING
SOUTH FROM ERN COLORADO WILL PUSH INTO NE NEW MEXICO. MODELS ARE IN
BETTER AGREEMENT WITH THE PLACEMENT OF THIS FRONT...WHICH SUGGESTS
HIGHER POPS OVER THIS REGION. MEAN STEERING FLOW COULD ALLOW FOR AN
INTERESTING PATTERN OF TRAINING STORMS ALONG SFC FRONT. ANTECEDENT
CONDITIONS ARE NOT AS RIPE WHEN COMPARED TO MUCH OF WESTERN NM...
BUT WILL NEED TO MONITOR THE SITUATION. NOT SURE IF THIS WILL POSE
A HIGH ENOUGH RISK FOR A FLASH FLOOD WATCH. HIGH TEMPERATURES WILL
BE RETURN CLOSER TO NORMAL ACROSS THE NORTHEAST ON WED...BUT THE SE
PLAINS WILL REMAIN A SCORCHER WILL THERMOMETERS PEGGING THE CENTURY
MARK. THE BOUNDARY IS EXPECTED TO SQUEEZE PAST THE CENTRAL MOUNTAIN
CHAIN WED NIGHT...OFFERING A GAP WIND AROUND 20 KTS. MOS GUIDANCE IS
A BIT LOWER...BUT GUT INSTINCT SUGGESTS HIGHER SPEEDS ARE LIKELY. A
FAIRLY ACTIVE PERIOD WILL PERSIST ON THURSDAY AS UPSLOPE FLOW STAYS
IN PLAY ACROSS THE ERN PLAINS WITH COOLER AFTERNOON READINGS.
THE REMAINDER OF THE FORECAST INDICATES AN UPPER HIGH PARKED ACROSS
WEST TEXAS WITH A MODEST MONSOONAL PLUME CONTINUING ACROSS ERN AZ/
WRN NM. HIGHEST POPS WILL BE FOCUSED IN THE WEST WITH ABOVE NORMAL
READINGS PERSISTING FOR THE ERN PLAINS. THIS PATTERN WOULD SUGGEST
LOCALLY HEAVY RAINS OVER SATURATED SOILS IN WRN NM. MTORRES/DPORTER
&&
.AVIATION...
ISOLATED STORMS CONTAINING MVFR CONDITIONS FOR 20 TO 40 MINUTES WILL
IMPACT WESTERN AND CENTRAL PORTIONS OF THE FORECAST AREA THROUGH THE
REMAINDER OF TODAY. MOST OF THE STRONGER ACTION IS EXPECTED TO
DWINDLE DOWN BY OR SHORTLY AFTER MIDNIGHT. THE FAVORED AREAS ONCE
AGAIN WILL BE FOUND ACROSS NORTHWEST AND NORTH CENTRAL AREAS THUS
FMN HAS THE BULLISH THUNDERSTORM AND MVFR POTENTIAL. A LIGHTER LINE
OF ISOLATED STORMS ARE IN THE SAME PLACE THEY WERE YESTERDAY ACROSS
THE EASTERN PLAINS SO AM CARRYING A VC OR CB AND ROW/TCC WILL NEED
TO BE MONITORED FOR ANY DIRECT IMPACTS. SIMILARLY FOR ABQ AND SAF AS
KEENLY WATCHING A CLUSTER OF STORMS TO THE SOUTHWEST OF ABQ. OVERALL
SIMILAR ALTHOUGH SLIGHTLY DRIER PATTERN FOR WEDNESDAY. THE EXCEPTION
BEING ACROSS THE FAR NORTHEAST DUE TO A BOUNDARY THERE.
NEXT AVIATION DISCUSSION SCHEDULED FOR 09Z. 50
&&
.FIRE WEATHER...
FORECAST REMAINS ON TRACK FOR NOT ONLY TODAY BUT FOR THE REST OF
THE WEEK AND INTO THE WEEKEND. ISOLATED TO SCATTERED WETTING
THUNDERSTORMS WILL PRIMARILY IMPACT WESTERN AND CENTRAL AREAS
THROUGH THE REMAINDER OF TODAY. ISOLATED ACTIVITY ACROSS THE EAST.
EXPECT ANOTHER ROUND OF GOOD TO EXCELLENT RECOVERIES OVERNIGHT BUT
MORE MODERATE LEVELS ACROSS PORTIONS OF THE SOUTHEAST AND EAST
CENTRAL PLAINS. BREEZES FOUND ACROSS THE EASTERN PLAINS WILL
DIMINISH BY MID EVENING.
WETTING STORM COVERAGE HAS DECREASED SLIGHTLY TODAY AND THAT TREND
SHOULD CONTINUE ON WEDNESDAY. THE EXCEPTION BEING ACROSS FAR NORTH
CENTRAL AND NORTHEAST AREAS DUE TO A COLD FRONT/OUTFLOW BOUNDARY
THERE. THIS BOUNDARY IS EXPECTED TO SLIDE FURTHER SOUTH AND WEST
WEDNESDAY NIGHT INTO THURSDAY. THIS BOUNDARY WILL BE THE FOCUS FOR
SCATTERED TO NUMEROUS WETTING RAIN ON THURSDAY AND THURSDAY NIGHT
FAVORING THE NORTHEAST HALF OF THE FORECAST AREA. RECYCLING OF
MOISTURE IN THE FORM OF ISOLATED TO OCCASIONALLY SCATTERED ACTIVITY
OVER THE MOUNTAINS WOULD CONTINUE ACROSS THE WEST ON THURSDAY.
IT APPEARS AS THOUGH THE BOUNDARY ACROSS THE NORTHEAST WOULD MIX OUT
ON FRIDAY AND THUS THE MAIN FOCUS AREA FOR WETTING STORMS SHOULD
TRANSITION BACK TO WESTERN AREAS FRIDAY INTO FRIDAY NIGHT. A MORE
TRADITIONAL MONSOON BURST PATTERN IS EXPECTED OVER THE WEEKEND AND
FAVOR THE WESTERN HALF OF THE FORECAST AREA. IT APPEARS THAT THE
MODELS ARE BECOMING MORE BULLISH WITH THIS SCENARIO BASED ON THEIR
CURRENT DEPICTION OF THE PRECIPITATION RETURNS. THUS CONFIDENCE IS
INCREASING. DURING THIS PERIOD THE UPPER TROUGH WOULD BE DRAPED OVER
THE WESTERN TIER OF THE US AND COMBINE WITH THE MID LEVEL HIGH TO
THE EAST OF THE STATE TO ENHANCE THE SOUTHERLY FLOW ACROSS WESTERN
NEW MEXICO. MEXICO HAS BECOME DRIER AS OF LATE IN TERMS OF MOISTURE
IN THE ATMOSPHERE BUT I DO EXPECT ABUNDANT MOISTURE TO COME
ORIGINATE FROM THE MORE JUICY SEA OF CORTEZ. AND MOISTURE VALUES
SHOULD REBOUND SOME ACROSS WESTERN PORTIONS OF MEXICO AS THE WEEK
PROGRESSES. THUS WETTING RAIN CHANCES SHOULD INCREASE OVER THE
WEEKEND ACROSS THE WEST.
HUMIDITY SHOULD LOWER SOME ACROSS THE WEST ON WEDNESDAY WHILE RISE
SOME ACROSS THE EAST...ESPECIALLY NORTHEAST. CONTINUED LOWERING
TREND ACROSS THE WESTERN THIRD ON THURSDAY WHILE RISING SOME ACROSS
CENTRAL AND EASTERN AREAS DUE TO THE FRONTAL BOUNDARY. THE OVERALL
TREND BECOMES DRIER ACROSS THE EASTERN HALF ON FRIDAY WHILE RISING
SOME ACROSS THE WEST DUE TO MOISTURE TRYING TO FLOW UP FROM THE
SOUTH. ALTHOUGH THIS ISNT NECESSARILY INDICATED SIGNIFICANTLY IN THE
FORECAST GRIDS...EXPECT RH VALUES TO CLIMB SOME ACROSS THE WESTERN
HALF SATURDAY AND SUNDAY.
IT APPEARS THAT THE WETTER TREND ACROSS WESTERN AND CENTRAL AREAS
WOULD CONTINUE INTO EARLY NEXT WEEK. DRIEST AREAS THROUGH THE NEXT
SEVERAL DAYS WOULD BE FOUND ACROSS THE SOUTHEAST. 50
&&
.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON...................... 60 88 59 92 / 40 40 40 30
DULCE........................... 52 84 52 84 / 50 40 30 40
CUBA............................ 51 83 50 83 / 50 30 30 50
GALLUP.......................... 53 84 53 86 / 40 40 30 30
EL MORRO........................ 52 82 53 84 / 30 40 30 40
GRANTS.......................... 52 86 52 87 / 30 30 30 30
QUEMADO......................... 54 86 55 86 / 30 40 30 30
GLENWOOD........................ 62 95 61 97 / 30 20 20 20
CHAMA........................... 48 80 47 80 / 60 40 50 60
LOS ALAMOS...................... 56 84 55 83 / 40 30 40 40
PECOS........................... 55 85 53 83 / 30 30 50 50
CERRO/QUESTA.................... 49 82 49 81 / 30 30 60 50
RED RIVER....................... 44 72 45 71 / 40 50 60 60
ANGEL FIRE...................... 46 78 44 76 / 40 50 60 60
TAOS............................ 53 85 52 84 / 30 30 50 40
ESPANOLA........................ 57 94 55 91 / 30 20 40 40
SANTA FE........................ 58 87 57 87 / 30 20 40 40
SANTA FE AIRPORT................ 57 90 58 88 / 30 20 40 30
ALBUQUERQUE FOOTHILLS........... 64 91 64 91 / 20 20 30 30
ALBUQUERQUE HEIGHTS............. 66 92 67 92 / 20 10 30 30
ALBUQUERQUE VALLEY.............. 62 93 63 93 / 20 10 20 30
ALBUQUERQUE WEST MESA........... 63 92 65 92 / 20 10 30 30
LOS LUNAS....................... 63 95 64 94 / 20 10 20 30
RIO RANCHO...................... 64 93 66 92 / 30 10 30 30
SOCORRO......................... 63 95 60 95 / 20 10 20 20
SANDIA PARK/CEDAR CREST......... 53 90 52 87 / 30 20 40 40
MORIARTY/ESTANCIA............... 55 89 59 88 / 30 20 50 50
CLINES CORNERS.................. 56 87 57 83 / 20 20 50 40
GRAN QUIVIRA.................... 58 89 58 88 / 20 10 30 20
CARRIZOZO....................... 62 91 60 93 / 20 10 20 20
RUIDOSO......................... 54 82 60 81 / 20 20 20 20
CAPULIN......................... 57 82 56 80 / 40 50 70 50
RATON........................... 55 87 56 83 / 30 50 60 40
LAS VEGAS....................... 55 86 55 82 / 30 30 60 40
CLAYTON......................... 64 91 62 86 / 30 40 60 30
ROY............................. 60 89 61 84 / 20 30 60 40
CONCHAS......................... 69 97 65 92 / 20 20 30 30
SANTA ROSA...................... 62 96 64 92 / 20 20 40 30
TUCUMCARI....................... 66 98 65 93 / 10 10 30 30
CLOVIS.......................... 65 96 65 93 / 5 10 10 20
PORTALES........................ 65 96 67 94 / 5 5 10 20
FORT SUMNER..................... 66 97 67 95 / 10 10 20 20
ROSWELL......................... 65 99 68 97 / 5 5 10 10
PICACHO......................... 62 95 63 96 / 20 10 20 20
ELK............................. 58 91 61 88 / 20 20 20 20
&&
.ABQ WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL 11 PM MDT THIS EVENING FOR THE FOLLOWING
ZONES...NMZ501>506-510-511.
&&
24/46/50
Hazardous weather outlook, Aug 3, 5:00 AM MST, 11 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MDT TUE AUG 3 2010
NMZ501>540-041200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
600 AM MDT TUE AUG 3 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.
.DAY ONE...TODAY AND TONIGHT
LOCALIZED AREAS OF FLASH FLOODING MAY OCCUR AGAIN TODAY OVER THE
NORTHWESTERN QUARTER OF NEW MEXICO AS MODERATE TO LOCALLY HEAVY
RAINFALL DEVELOPS. AREAS THAT HAVE ALREADY SEEN HEAVY RAINFALL AND
FLOODING OVER THE PAST FEW DAYS WILL BE ESPECIALLY SUSCEPTIBLE.
PLEASE REFER TO THE FLASH FLOOD WATCH FOR MORE DETAILS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
ALTHOUGH THE THREAT FOR WIDESPREAD HAZARDOUS WEATHER IS LOW AT THIS
TIME...SHOWERS AND THUNDERSTORMS CAPABLE OF PRODUCING MODERATE TO
LOCALLY HEAVY RAINFALL ARE EXPECTED TO REDEVELOP ON
WEDNESDAY...PARTICULARLY OVER THE NORTHERN...NORTHWESTERN...AND
SOUTHWESTERN MOUNTAINS. SOME LOCALIZED AREAS OF MINOR FLOODING WILL
BE POSSIBLE.
BY WEDNESDAY EVENING INTO THURSDAY...A FRONTAL BOUNDARY WILL SAG
INTO NORTHEASTERN NEW MEXICO...ALLOWING STRONG THUNDERSTORMS TO
DEVELOP. HEAVY RAIN...GUSTY WINDS...AND HAIL WILL LIKELY ACCOMPANY
THESE STORMS.
WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST
FORECASTS...WATCHES AND WARNINGS FOR PLANNING PURPOSES.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTERS ARE ENCOURAGED TO REPORT ANY FLOODING OR HEAVY
RAINFALL TO THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE AT
1.888.386.7637 OR VIA OUR WEBSITE AT WEATHER.GOV/ABQ.
52
Flash Flood, San Juan
- When
- August 3, 4:00 PM MST to 5:30 PM MST
- Where
- San Juan County, 3.06 mi SW of Crystal to 4.12 mi SSW of Crystal
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 36.015, -109.003
Navajo Route 134 was impassible due to high water at mile marker 22.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, August 3 to 6, 20103 deaths · 2 events
- Excessive Heat in Kentucky, August 3 to 4, 20101 death · 22 events
- Flash Flooding in Illinois, August 3, 2010$1.6 million · 6 events
- Flash Flooding and Damaging Winds in Iowa, August 3, 2010$1.3 million · 61 kt wind · 5 events
- Hail and Damaging Winds in South Dakota, August 3, 2010$400,000 · 1.75 in hail · 14 events
- Excessive Heat in Indiana, August 3 to 4, 201010 injured · 6 events
- Flood in Iowa, August 3 to 6, 2010$500,000 · 1 event
- Flash Flood in South Dakota, August 3, 2010$250,000 · 1 event
- Flash Flood and Flooding in Vermont, August 3 to 4, 2010$77,000 · 4 events
- Flood and Damaging Winds in Iowa, August 3, 2010$44,000 · 54 kt wind · 5 events
- Excessive Heat in Illinois, August 3 to 4, 20102 injured · 19 events
- Damaging Wind in Kentucky, August 3, 2010$39,000 · 61 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 238360.